Texas, 2017

Tornado and Hail in Texas, April 2, 2017

April 2, 2017 · NWS SHV · 14 events in 7 counties and zones

A strong upper level trough shifted east across Northern Mexico and into the Big Bend area of Southwest Texas during the early morning hours of April 2nd, before lifting northeast into North Texas during the afternoon. Meanwhile, a deepening surface low over North Texas allowed for warm, moist, and unstable air to stream north across East Texas and North Louisiana just south of a warm front as…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough shifted east across Northern Mexico and into the Big Bend area of Southwest Texas during the early morning hours of April 2nd, before lifting northeast into North Texas during the afternoon. Meanwhile, a deepening surface low over North Texas allowed for warm, moist, and unstable air to stream north across East Texas and North Louisiana just south of a warm front as it stalled near the Interstate 20 corridor. Very strong wind shear and steepening lapse rates ahead of the ejecting upper level trough resulted in strong deep layer forcing for widespread strong to severe thunderstorms across East Texas south of Interstate 20, as well as much of Northcentral Louisiana. Numerous reports of wind damage and a few large hail reports were received across these areas, with several tornadoes (some strong) also having touched down across portions of Deep East Texas, Western and Central Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 2, 5:31 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 2, 5:31 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
631 AM CDT Sun Apr 2 2017

.AVIATION...
Showers and thunderstorms to increase in coverage from deep east
Texas northeastward across the region through 02/18Z. Should see
widespread TSRA conditions across area terminals from 02/18Z
through 03/04Z before conditions gradually improve from the west.
South to southeast winds to increase to around 10 to 15 knots
with higher gusts throughout the day becoming south at 10 knots
after 03/00Z. Otherwise, expect MVFR ceilings across area
terminals after 03/08Z. /05/

&&

.PREV DISCUSSION... /issued 514 AM CDT Sun Apr 2 2017/

DISCUSSION...
A highly complex, fluid, and uncertain, yet potentially very
significant weather event will unfold during the next 24 to 36
hours.

A strong upper level trough is still digging east-southeast in
Northern Mexico just west of the Big Bend of the Rio Grande. This
trough is expected to eject northeast into Northern Texas during
the afternoon, and into the Tri-State Area of Kansas, Missouri,
and Oklahoma by Monday morning. At the surface, a low pressure was
over North Texas. A warm front extends east from the low generally
due east from DFW and along the Arkansas/Louisiana state line. A
Pacific cold front trails from the surface low south-southwest
through Texas. Several distinct areas of convection have been
ongoing for much of the night. One band is located along the cold
front. A second band of more scattered cells has been trying to
develop across East Texas. Finally, a much more widespread mass of
convection, so of it severe, has been ongoing in Southwest Texas
closer to the upper trough and another developing surface low.

As the upper trough ejects northeast, the North Texas low and warm
front will continue to move north of our area. Farther south, the
new low over South Texas and a warm front extending east,
generally just north of the I-10 corridor, will also rapidly move
north ahead of the upper trough. Convection is expected to
develop across much of the area by this afternoon. Despite the
clouds and precip, model guidance shows good agreement in that a
very moist and unstable atmosphere will be in place. In addition,
deep layer shear is more than sufficient to support organized
updrafts. Severe weather is likely across the area for much of
today and into tonight.

Supercells are expected to develop by early afternoon, possibly
even by late this morning, well ahead of the cold front. The
greatest potential for tornadoes appears to be along and south of
the Interstate 20 corridor where low level shear will be
maximized, especially in close proximity to the northward-moving
surface and warm front moving into the area from South Texas.
There is also a potential for strong tornadoes with this system
today. Please see the Day 1 Convective Outlook from SPC for more
details. A strong QLCS is expected to develop along the cold front
and move into the area. The potential for embedded supercells and
tornadoes within the line also exists. Of particular concern is
the potential for highly organized bowing segments and widespread
wind damage. Tornadoes, damaging straight- line winds, and large
hail are all possible today.

If the threat for severe weather wasn't enough, flash flooding is
also a concern. Precipitable water values will also be well over
2 inches across much of the area, and the atmosphere is very
moisture- rich. This presents the possibility of very heavy
rainfall rates with the convection. Most locations generally south
of a line from Yantis, TX, to Marion, LA, could receive between
two and three inches of rainfall through sunrise Monday morning.
Rain rates of near 2 inches per hour have already been observed in
Central Texas this morning. The potential for cell mergers and
training of thunderstorms could easily result in localized amounts
over 4 inches occurring over a very short time period. Therefore,
a Flash Flood Watch has been issued. The severe weather and flash
flood threat will end from west to east this evening and tonight.
The threat should diminish as dry slotting occurs. By early
Monday morning, the severe weather and flooding threat should be
limited to North Central Louisiana.

Some lingering wrap-around precip is possible during the day
Monday, especially across Southeast Oklahoma and Southern
Arkansas, but intensity will be much lower. Beyond Monday, our
next chance for thunderstorms Tuesday night and into Wednesday as
the next upper level trough moves across the Plains.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  61  77  56 / 100  90  30   0
MLU  79  66  79  56 /  80  90  40   0
DEQ  70  57  73  51 /  90  90  40   0
TXK  71  59  73  54 /  90  90  40   0
ELD  73  62  75  54 /  80  90  40  10
TYR  75  58  77  56 / 100  70  20   0
GGG  74  58  77  56 / 100  70  20   0
LFK  78  59  82  57 / 100  70  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flash Flood Watch from 10 AM CDT this morning through Monday
     morning for LAZ001>006-010>014-017>022.

OK...None.
TX...Flash Flood Watch from 10 AM CDT this morning through Monday
     morning for TXZ124>126-136>138-149>153-165>167.

&&

05/09
Hazardous weather outlook, Apr 2, 5:03 AM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
603 AM CDT Sun Apr 2 2017

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
031100-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
603 AM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana...northwest Louisiana...east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

A Flash Flood Watch is in effect from 10 AM CDT this morning until
7 AM CDT Monday morning.

There is a Moderate Risk of severe thunderstorms today and tonight
generally south of a line from Lindale and Uncertain, TX, to Plain
Dealing and Farmerville, LA. There is an Enhanced Risk of severe
thunderstorms north of this line and south of a line from Bogata,
TX, to Prescott, AR. Several rounds of supercell thunderstorms are
expected to develop today. In addition, a line of strong to
severe storms will move across the area this afternoon through
Monday morning. Tornadoes, damaging winds, and large hail are
possible.

These thunderstorms may also produce very high rainfall rates
during a short amount time. This could result in localized
rainfall amounts of 4 inches or more, which could lead to flash
flooding. Therefore, a Flash Flood Watch is in effect.

The severe weather and flooding threat will diminish from west to
east after midnight through sunrise Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms may linger across portions of the area during the
day Monday, but severe weather is not anticipated after sunrise
Monday morning.

Thunderstorms will be possible late Tuesday and into Wednesday as
another upper trough and cold front move across the Southern
Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this morning through the
overnight hours.

ARZ059>061-070>073-TXZ096-097-108>112-031100-
Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-
603 AM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas and northeast Texas.

.DAY ONE...Today and Tonight...

This is an Enhanced Risk of severe thunderstorms across portions
of Northeast Texas and much of Southern Arkansas. Several rounds
of supercell thunderstorms are expected to develop today. In
addition, a line of strong to severe storms will move across the
area late this afternoon through early Monday morning. Tornadoes,
damaging winds, and large hail are possible.

The severe weather threat will diminish from west to east after
midnight through sunrise Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms may linger across portions of the area during the
day Monday, but severe weather is not anticipated after sunrise
Monday morning.

Thunderstorms will be possible late Tuesday and into Wednesday as
another upper trough and cold front move across the Southern
Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this morning through the
overnight hours.

ARZ050-051-OKZ077-031100-
Sevier-Howard-McCurtain-
603 AM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.

.DAY ONE...Today and Tonight...

This is a Slight Risk of severe thunderstorms across Southeast
Oklahoma and adjacent portions of extreme Southwest Arkansas today
through early Monday morning. Tornadoes, damaging winds, and
large hail are possible.

The severe weather threat will diminish from west to east after
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms may linger across portions of the area during the
day Monday, but severe weather is not anticipated after sunrise
Monday morning.

Thunderstorms will be possible late Tuesday and into Wednesday as
another upper trough and cold front move across the Southern
Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

09

In the hours before

Special weather statement, Apr 2, 7:26 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
826 AM CDT SUN APR 2 2017

TXZ136-149-021415-
Smith TX-Cherokee TX-
826 AM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SMITH AND
NORTHWESTERN CHEROKEE COUNTIES UNTIL 915 AM CDT...

At 825 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maydelle, or 11 miles southwest of Rusk, moving north at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Rusk, Bullard, Troup, Mount Selman, Mixon, Maydelle,
Ponta, New Summerfield, Gallatin and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.

&&

LAT...LON 3219 9532 3213 9498 3204 9498 3162 9525
      3163 9529 3166 9528 3168 9528 3171 9531
      3172 9534 3173 9533 3173 9537 3175 9536
      3176 9540 3179 9540 3183 9541
TIME...MOT...LOC 1325Z 200DEG 37KT 3173 9532

20
Special weather statement, Apr 2, 7:53 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
853 AM CDT SUN APR 2 2017

TXZ149-021445-
Cherokee TX-
853 AM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE COUNTY UNTIL 945
AM CDT...

At 853 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Maydelle, or 15 miles southwest of Rusk, moving north
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksonville and Maydelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.

&&

LAT...LON 3198 9545 3198 9517 3158 9524 3158 9526
      3159 9528 3161 9526 3162 9526 3163 9529
      3166 9528 3168 9529 3172 9534 3174 9533
      3173 9537 3175 9536 3176 9540 3182 9540
      3185 9544 3193 9542 3196 9545
TIME...MOT...LOC 1353Z 177DEG 19KT 3166 9536

20
Special weather statement, Apr 2, 8:04 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
904 AM CDT SUN APR 2 2017

TXZ149-150-152-165-021445-
Cherokee TX-Angelina TX-Nacogdoches TX-Rusk TX-
904 AM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSK...NORTHWESTERN
NACOGDOCHES...NORTHWESTERN ANGELINA AND SOUTHEASTERN CHEROKEE
COUNTIES UNTIL 945 AM CDT...

At 903 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wells, or 17 miles northwest of Lufkin, moving north at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alto, Wells, Morrill, Pollok, Sacul, Forest, Douglass, Trawick,
Cushing, Mount Enterprise, Reklaw, Lilbert, Linwood and Looneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.

&&

LAT...LON 3138 9495 3141 9498 3142 9500 3143 9501
      3144 9501 3145 9505 3147 9506 3146 9507
      3147 9510 3191 9505 3189 9465 3137 9486
TIME...MOT...LOC 1403Z 189DEG 37KT 3148 9496

20

The radar

The Shreveport radar (KSHV), 149 km away, was scanning. The volume nearest the first event began at 14:17 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Hail, Cherokee

When
April 2, 8:15 AM CST
Where
Cherokee County, 1.02 mi NW of Wells
Measured
1 in hail
Reported by
Social Media
Coordinates
31.490, -94.942

Quarter size hail fell in Wells per the KTRE-TV Facebook page.

Thunderstorm Wind, Nacogdoches

When
April 2, 9:30 AM CST
Where
Nacogdoches County, 1.07 mi NNE of Douglass
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.685, -94.876

Trees were blown down.

Hail, Shelby

When
April 2, 10:40 AM CST
Where
Shelby County, 1.06 mi N of Center
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
31.795, -94.180

Ping pong ball size hail fell in Center, per KSLA-TV.

Hail, Shelby

When
April 2, 10:45 AM CST
Where
Shelby County, 0.8 mi N of Center
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.791, -94.181

Quarter size hail fell in Center.

Thunderstorm Wind, Shelby

When
April 2, 10:48 AM CST
Where
Shelby County, 1.78 mi NNE of Center
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.804, -94.170

Several trees were blown down in Center.

Hail, Shelby

When
April 2, 10:50 AM CST
Where
Shelby County, 1.77 mi SSW of Center Muni Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.807, -94.164

Quarter size hail fell in Center.

Thunderstorm Wind, Smith

When
April 2, 11:53 AM CST
Where
Smith County, 2.16 mi NNW of Teaselville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.157, -95.438

Trees were blown down in the Emerald Bay subdivision.

Thunderstorm Wind, Panola

When
April 2, 12:03 PM CST
Where
Panola County, 0.88 mi SSW of Snap
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
32.089, -94.407

A roof was damaged on a home, a horse barn was damaged, power lines were downed, and trees were snapped about 5 miles east of the Clayton community.

Thunderstorm Wind, Panola

When
April 2, 12:15 PM CST
Where
Panola County, 0.95 mi NE of Carthage
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.160, -94.339

Several trees were blown down.

Thunderstorm Wind, Nacogdoches

When
April 2, 12:18 PM CST
Where
Nacogdoches County, 2.94 mi E of Nacogdoches
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.600, -94.620

Numerous trees were blown down.

Thunderstorm Wind, Panola

When
April 2, 12:20 PM CST
Where
Panola County, 0.19 mi ESE of Carthage Co Arpt
Measured
104 kt (120 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.169, -94.297

Straight line winds from a severe thunderstorms with wind speeds of around 120 mph moved northeast across the Panola County Airport, which caused an 80 ft long metal support beam that was 8x8 inches to be lifted up with the metal roofing and tossed onto the adjacent street and grassy lot behind the hanger. The back metal wall was supported by six to eight 4x4 inch by eight foot steel beams anchored in concrete, which were uprooted. Three ulta-light planes and another small engine plane inside the hanger were tied down and undamaged.

Hail, Panola

When
April 2, 12:47 PM CST
Where
Panola County, Gary
Measured
1 in hail
Reported by
Public
Coordinates
32.030, -94.370

Quarter size hail fell in Gary City.

Tornado, San Augustine

When
April 2, 12:56 PM CST to 1:06 PM CST
Where
San Augustine County, 4.19 mi WSW of Broaddus to 2.2 mi NE of Broaddus
Rating
EF1
Path length
6.36 mi
Path width
310 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.270, -94.332

An EF-1 tornado with maximum winds estimated between 100-110 mph initially touched down as a waterspout over Sam Rayburn Reservoir in Southwest San Augustine County near the Nacogdoches County line. This waterspout moved ashore at the Jackson Hill Marina on FM 2851 as a tornado, intensifying as it mowed through a grove of trees in front of the marina convenience store. This was where the tornado was the strongest, with numerous trees snapped and uprooted. Security cameras at the Jackson Hill Marina captured this tornado as it moved ashore. This tornado crossed Highway 147 at the intersection of FM 3185 near a cemetery, and remained on the ground as it crossed Highway 83 on the east side of Broaddus. There was where several trees were snapped and uprooted near the Trinity Baptist Church in Broaddus. One very large hardwood tree was uprooted but bore the brunt of the winds, minimizing the roof damage at the church. However, a covered canopy between the new addition of the church and an older building collapsed as winds accelerated between these two buildings. The tornado remained on the ground but weakened as it crossed FM 2558 before lifting on County Road 319 northeast of Broaddus.

Thunderstorm Wind, Gregg

When
April 2, 1:00 PM CST
Where
Gregg County, 2.48 mi NNW of Gladewater
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.561, -94.951

A tree snapped and fell on a barn in Gladewater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681914, 681918, 681920, 681922, 681924, 681926, 681927, 681928, 683293, 681929, 681930, 681931, 681934, 683291.